Results 1 to 4 of 4

Thread: Tetracycline induced myopia - need advice!

  1. #1
    Senior Member
    Join Date
    Feb 2008
    Posts
    140

    Default Tetracycline induced myopia - need advice!

    I have been red especially in my left eye for some time now, but the last couple of weeks this condition has worsened and I eventually realized what was causing the red eye. There was a stye hidden under my upper eye lid, and this had grown to be rather big. Went to the doctor and he prescribed terramycin polymyxin B, to be used 2-4 times a day. This cream worked well and after only a couple of days the redness decreased significantly and also the stye decreased to a very small red bump. The doctor said I should use it for 4 weeks in total.

    I have used it now for one week and discovered that my left eye myopia have been worsened pretty much. I did a eye test and found that it had gone from -2.5 to -3.25. I know that this worsening of my myopia is due to the antibiotics because I checked my vision regularly before starting the medication. SO I called the eye specialist and told him about it. He said that it was probably nothing, that it was easy to misinterpret poorer vision by overcompensating. He also got a little irritated when I insisted my vision was poorer and that I actually had checked with an optometrist. He said that he had been a eye doctor for 40 years and "You don't get myopia from antibiotics", and he also told me I should stick to the medication because stopping could eventually be much worse...In worst case leading to infection of the cornea and so on.

    After googling for half an hour I have already found a lot of articles and references talking about acute myopia after medication (including tetracyclines) so I'm pretty sure I'm not hallucinating here. According to some articles the reason should be due to irritation or spasmic muscle tension in the ciliary muscle. The antibiotic irritates the nerves somehow and this lead to acute myopia. Hopefully or presumably this myopia is only transient. My concern is if I should stop the medication temporarily and see if my vision is getting better and then maybe restart it again, or if I should just carry on and hope it doesn't get chronic.

    I'm afraid that if I just poor on more antibiotic and my eye is already reacting bad to the medication that I can hurt it more than necessary, and I'm scared that maybe it can be worse and become permanent. Has anybody had similar experiences? If so was it only temporarily? and did you quit the medication? Since my doctor just "brushed me off" I'm turning to you guys..please give some advice, I'm really scared about this.

  2. #2
    Moderator Melissa W's Avatar
    Join Date
    Jan 2007
    Location
    new york
    Posts
    10,135

    Default

    Hi Dpart,

    That really is upsetting and I am sorry. The doctor's response is especially aggravating. I would suggest another treatment because even though it should be only temporary I wouldn't take the risk since this is not a common side effect.

    Now that the stye has decreased in size have you tried any other treatments such as warm compresses? Don't laugh but a warm potato works even better as it retains the warmth and conforms to the shape of the eye. Heat it up in a microwave (not too hot) and apply often to your eyelid. Also, are you cleansing your lids with lid scrubs as this wil help keep the area clean and infection free.

    I read an article (cannot find it now) that states if you do have drug induced myopia it is best to d/c the drug but if you must take it to take at a lower dosage. In this case I would suggest finding another drug if necessary however if your eye is quiet and the stye small I would do the cleansing and warm compresses and carefully monitor the health of the eye.

    Best wishes,
    Melissa

  3. #3
    Moderator Melissa W's Avatar
    Join Date
    Jan 2007
    Location
    new york
    Posts
    10,135

    Default

    ps here is an article though that you can show your doctor if you want to even continue seeing him showing that it is indeed possible to develop drug induced myopia

    http://www.aoa.org/documents/CPG-15.pdf


    Pharmaceutical Agents That Can Induce Myopia
    *

    Cholinergic agonists Antiallergy medications
    Acetylcholine Antihistamines
    Carbachol
    Demecarium
    Anticonvulsants

    Diisopropyl fluorophosphate Methsuximide
    Neostigmine
    Physostigmine
    Nervous system agents

    Pilocarpine Morphine
    Opium
    Antibiotics
    Phenothiazines
    Isoniazid
    Sulfonamides
    Heavy metals

    Tetracycline Arsenicals
    Antianginal agents Hormonal agents
    Isosorbide dinitrate Adrenocorticotrophic
    hormone
    Corticosteroids
    Antihypertensives
    Oral contraceptives
    Adrenergic drugs
    Thiazide diuretics

    * Modified from Amos JF, ed. Diagnosis and management in vis

  4. #4
    Senior Member
    Join Date
    Feb 2008
    Posts
    140

    Default

    Quote Originally Posted by Melissa W View Post
    ps here is an article though that you can show your doctor if you want to even continue seeing him showing that it is indeed possible to develop drug induced myopia
    http://www.aoa.org/documents/CPG-15.pdf
    Thank you for your reply and the article Melissa. I have been thinking about this now and I will try stopping the medication for some time to see if my vision returns to normal. In the meantime I will do the cleansing and warm compresses, the eye looks very good so I don't think its dangerous to have a short break of medication.

    The doctor is actually a really good doctor, but maybe since I was kind of scared I presented my concerns a little too eager or sounded a little too hypochondriac (I know this condition makes me very self conscious and kind of "plays with my brain"). Since it is a kind of rare side effect and the doctor probably haven't heard about it before I think he just wanted to calm me down with the explanation that it was just due to overcompensating. I didn't make a scene out of it but felt the frustration grow inside me, because this is very real to me. I don't even know what it means to be overcompensating, but it sounded like something equal to: "it's in your imagination". I think I just wanted him to tell me something like "yes it could be a side effect but it's not dangerous and only temporary due to <something>, but no worries you should relax". This is the backside of googling around reading lots of scary articles, you always get this conflicting dilemma if you should just trust yourself or hand the decision over to an authority.

    Anyways I'm a lot calmer now, and thanks again

Similar Threads

  1. tetracycline during laser ok?
    By YankeesRtheBest in forum Intense pulsed light and laser
    Replies: 6
    Last Post: 27th January 2010, 02:44 AM
  2. zz cream + tetracycline?
    By kozmik in forum Topical and oral products (non-prescription)
    Replies: 0
    Last Post: 12th December 2007, 05:35 PM
  3. topical tetracycline
    By Angela1979 in forum Prescription medications
    Replies: 2
    Last Post: 22nd November 2007, 05:43 PM
  4. Finacea AND Tetracycline?
    By Kelvweb in forum Newbie questions / Introduction
    Replies: 8
    Last Post: 14th September 2006, 01:57 PM
  5. Tetracycline
    By trisht in forum General rosacea questions
    Replies: 0
    Last Post: 11th October 2005, 01:15 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •